Alert archive / North Carolina / Heat Advisories in 2012

Heat Advisory 3, NWS Raleigh, NC

July 4, 201211 counties in North Carolina

NWS Raleigh, NC issued this heat advisory at Jul 4, 2012, 3:47 PM EDT for 11 counties in North Carolina. It took effect at Jul 5, 2012, 11:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 4, 2012, 3:47 PM EDT (19:47 UTC)
In effect from
Jul 5, 2012, 11:00 AM EDT
Expired
Jul 5, 2012, 9:00 PM EDT
In force
10 hr
Issued by
NWS Raleigh, NC

Counties Cumberland County, NC, Edgecombe County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Nash County, NC, Sampson County, NC, Scotland County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 25 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WWUS72 KRAH 041947
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
347 PM EDT WED JUL 4 2012

...HOT AND HUMID ON THURSDAY AFTERNOON...

.A RIDGE OF HIGH PRESSURE ALOFT WILL LEAD TO HOT TEMPERATURES
WHICH COMBINED WITH HIGH DEW POINTS...WILL RESULT IN DANGEROUSLY
HOT CONDITIONS ON THURSDAY.

NCZ011-027-028-042-043-077-078-085-086-088-089-050900-
/O.NEW.KRAH.HT.Y.0003.120705T1500Z-120706T0100Z/
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-
HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROANOKE RAPIDS...NASHVILLE...
ROCKY MOUNT...SMITHFIELD...WILSON...LILLINGTON...GOLDSBORO...
LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
347 PM EDT WED JUL 4 2012

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 9 PM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 9 PM EDT THURSDAY. 

* LOCATION...THE COASTAL PLAIN AND THE EASTERN SANDHILLS...
  INCLUDING THE FAYETTEVILLE...GOLDSBORO AND ROCKY MOUNT AREAS.

* HIGH TEMPERATURES...UPPER 90S TO NEAR 100.

* HEAT INDEX VALUES...105 TO 107.

* TIMING...THE HOTTEST TEMPERATURES AND HIGHEST HEAT INDICES ARE
  EXPECTED DURING THE AFTERNOON AND EARLY EVENING HOURS THURSDAY.

* IMPACTS...HEAT AND HUMIDITY CAN CREATE HAZARDOUS CONDITIONS FOR
  THOSE OUTDOORS. OUTDOOR ACTIVITIES SHOULD BE SCHEDULED FOR
  COOLER CONDITIONS DURING THE MORNING OR LATE EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO
CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE POSSIBLE. DRINK
PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF
THE SUNSHINE...AND CHECK UP ON RELATIVES AND NEIGHBORS.

&&

$$

BLAES
2 follow-up statements
238 
WWUS72 KRAH 050737
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
337 AM EDT THU JUL 5 2012

...HOT AND HUMID ON THURSDAY AND FRIDAY...

.A RIDGE OF HIGH PRESSURE ALOFT WILL LEAD TO HOT TEMPERATURES
WHICH COMBINED WITH HIGH DEW POINTS...WILL RESULT IN DANGEROUSLY
HOT CONDITIONS ON THURSDAY AND FRIDAY.

NCZ011-027-028-042-043-077-078-085-086-088-089-060115-
/O.NEW.KRAH.HT.Y.0004.120706T1500Z-120707T0000Z/
/O.CON.KRAH.HT.Y.0003.120705T1500Z-120706T0100Z/
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-
HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROANOKE RAPIDS...NASHVILLE...
ROCKY MOUNT...SMITHFIELD...WILSON...LILLINGTON...GOLDSBORO...
LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
337 AM EDT THU JUL 5 2012

...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY. 

* LOCATION...THE COASTAL PLAIN AND THE EASTERN SANDHILLS... 
  INCLUDING THE FAYETTEVILLE...GOLDSBORO AND ROCKY MOUNT AREAS. 

* HIGH TEMPERATURES...UPPER 90S TO NEAR 100.

* HEAT INDEX VALUES...104 TO 107.

* TIMING...THE HOTTEST TEMPERATURES AND HIGHEST HEAT INDICES ARE
  EXPECTED DURING THE AFTERNOON AND EARLY EVENING HOURS THURSDAY
  AND FRIDAY.

* IMPACTS...HEAT AND HUMIDITY CAN CREATE HAZARDOUS CONDITIONS 
  FOR THOSE OUTDOORS. OUTDOOR ACTIVITIES SHOULD BE SCHEDULED FOR 
  COOLER CONDITIONS DURING THE MORNING OR LATE EVENING HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO
CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE POSSIBLE. DRINK
PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF
THE SUNSHINE...AND CHECK UP ON RELATIVES AND NEIGHBORS.

&&

$$

NCZ008>010-025-026-040-041-074>076-083-084-060115-
/O.NEW.KRAH.HT.Y.0004.120706T1500Z-120707T0000Z/
GRANVILLE-VANCE-WARREN-DURHAM-FRANKLIN-CHATHAM-WAKE-MONTGOMERY-
MOORE-LEE-ANSON-RICHMOND-
INCLUDING THE CITIES OF...OXFORD...HENDERSON...WARRENTON...
DURHAM...LOUISBURG...PITTSBORO...RALEIGH...TROY...
SOUTHERN PINES...SANFORD...WADESBORO...ROCKINGHAM
337 AM EDT THU JUL 5 2012

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY. 

* LOCATION....MOST OF THE PIEDMONT...SANDHILLS...AND COASTAL 
  PLAIN OF NORTH CAROLINA. THIS INCLUDES THE TRIANGLE AREA... 
  FAYETTEVILLE...GOLDSBORO...AND ROCKY MOUNT. 

* TEMPERATURES...UPPER 90S TO NEAR 100.

* HEAT INDEX VALUES...UP TO 107.

* TIMING...THE HOTTEST TEMPERATURES AND HIGHEST HEAT INDICES ARE
  EXPECTED DURING THE AFTERNOON AND EARLY EVENING HOURS FRIDAY.

* IMPACTS...HEAT AND HUMIDITY CAN CREATE HAZARDOUS CONDITIONS FOR
  THOSE OUTDOORS. OUTDOOR ACTIVITIES SHOULD BE SCHEDULED FOR
  COOLER CONDITIONS DURING THE MORNING OR LATE EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO
CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE POSSIBLE. DRINK
PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF
THE SUNSHINE...AND CHECK UP ON RELATIVES AND NEIGHBORS.


&&

$$
885 
WWUS72 KRAH 060107
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
907 PM EDT THU JUL 5 2012

...HOT AND HUMID ON FRIDAY...

.A RIDGE OF HIGH PRESSURE ALOFT WILL LEAD TO HOT TEMPERATURES
WHICH COMBINED WITH HIGH DEW POINTS...WILL RESULT IN DANGEROUSLY
HOT CONDITIONS ON FRIDAY.

NCZ011-027-028-042-043-077-078-085-086-088-089-061530-
/O.EXP.KRAH.HT.Y.0003.000000T0000Z-120706T0100Z/
/O.CON.KRAH.HT.Y.0004.120706T1500Z-120707T0000Z/
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-
HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROANOKE RAPIDS...NASHVILLE...
ROCKY MOUNT...SMITHFIELD...WILSON...LILLINGTON...GOLDSBORO...
LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
907 PM EDT THU JUL 5 2012

...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM EDT
FRIDAY...
...HEAT ADVISORY HAS EXPIRED...

* LOCATION...THE COASTAL PLAIN AND THE EASTERN SANDHILLS... 
  INCLUDING THE FAYETTEVILLE...GOLDSBORO AND ROCKY MOUNT AREAS. 

* HIGH TEMPERATURES...UPPER 90S TO NEAR 100.

* HEAT INDEX VALUES...UP TO 109.

* TIMING...THE HOTTEST TEMPERATURES AND HIGHEST HEAT INDICES ARE
  EXPECTED DURING THE AFTERNOON AND EARLY EVENING HOURS.

* IMPACTS...HEAT AND HUMIDITY CAN CREATE HAZARDOUS CONDITIONS FOR
  THOSE OUTDOORS. OUTDOOR ACTIVITIES SHOULD BE SCHEDULED FOR
  COOLER CONDITIONS DURING THE MORNING OR LATE EVENING HOURS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO
CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE POSSIBLE. DRINK
PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF
THE SUNSHINE...AND CHECK UP ON RELATIVES AND NEIGHBORS.

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE... RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING.  KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE.  WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY - CALL 911.

&&

$$

NCZ008>010-025-026-040-041-074>076-083-084-061530-
/O.CON.KRAH.HT.Y.0004.120706T1500Z-120707T0000Z/
GRANVILLE-VANCE-WARREN-DURHAM-FRANKLIN-CHATHAM-WAKE-MONTGOMERY-
MOORE-LEE-ANSON-RICHMOND-
INCLUDING THE CITIES OF...OXFORD...HENDERSON...WARRENTON...
DURHAM...LOUISBURG...PITTSBORO...RALEIGH...TROY...
SOUTHERN PINES...SANFORD...WADESBORO...ROCKINGHAM
907 PM EDT THU JUL 5 2012

...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM EDT
FRIDAY...

* LOCATION....MOST OF THE PIEDMONT...SANDHILLS...AND COASTAL 
  PLAIN OF NORTH CAROLINA. THIS INCLUDES THE TRIANGLE AREA... 
  FAYETTEVILLE...GOLDSBORO...AND ROCKY MOUNT. 

* TEMPERATURES...IN THE UPPER 90S TO NEAR 100.

* HEAT INDEX VALUES...UP TO 109.

* TIMING...THE HOTTEST TEMPERATURES AND HIGHEST HEAT INDICES ARE 
  EXPECTED DURING THE AFTERNOON AND EARLY EVENING HOURS FRIDAY. 

* IMPACTS...HEAT AND HUMIDITY CAN CREATE HAZARDOUS CONDITIONS 
  FOR THOSE OUTDOORS. OUTDOOR ACTIVITIES SHOULD BE SCHEDULED FOR 
  COOLER CONDITIONS DURING THE MORNING OR LATE EVENING HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO
CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE POSSIBLE. DRINK
PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF
THE SUNSHINE...AND CHECK UP ON RELATIVES AND NEIGHBORS.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this heat advisory went out at Jul 4, 3:15 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 4, 3:15 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT WED JUL 4 2012

.SYNOPSIS...
AN UPPER LEVEL RIDGE EXTENDING EASTWARD FROM THE CENTRAL PLAINS
TOWARD THE CAROLINAS WILL RESULT IN ABOVE NORMAL TEMPERATURES
THROUGH THE UPCOMING WEEKEND...WITH A CHANCE FOR SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 100 PM WEDNESDAY...

OVERVIEW:
NW FLOW ALOFT WILL BE IN PLACE OVER THE CAROLINAS TODAY... ON THE
EASTERN PERIPHERY OF AN UPPER LEVEL RIDGE CENTERED OVER THE CENTRAL
MS RIVER VALLEY. 15Z WV IMAGERY...SPC MESOANALYSIS AND THE LATEST
RAP MODEL DATA INDICATED A SHORTWAVE UPSTREAM OF THE AREA OVER
KY/WV/VA.

TEMPERATURES:
THE FORECAST TODAY WILL HIGHLY DEPEND ON THE EVOLUTION OF CONVECTION
THIS AFT/EVE. W/REGARD TO HIGHS...1000-850 MB THICKNESSES ARE
PROGGED AT 1435-1440 METERS ACROSS THE AREA BY 00Z THIS EVENING...
WITH H85 TEMPS IN VICINITY OF ~20C. AS LONG AS CONVECTION OCCURS
NEAR OR AFTER PEAK HEATING...EXPECT HIGHS IN THE MID/UPPER
90S...SIMILAR TO YESTERDAY. EXPECT LOWS TONIGHT SIMILAR TO THIS
MORNING...IN THE LOWER 70S...OR 71-74F.

PRECIPITATION CHANCES:
W/REGARD TO THERMODYNAMICS...MID-LEVEL LAPSE RATES ARE ON THE ORDER
OF 5.5-6 C/KM TODAY...SIMILAR TO YESTERDAY AND SUBSTANTIALLY WEAKER
THAN EARLIER THIS WEEK /LAST WEEKEND/ WHEN AN 'UNREGIONALLY' STRONG
ELEVATED MIXED LAYER WAS PRESENT. WITH TEMPERATURES IN THE MID/UPPER
90S AND DEWPOINTS EXPECTED TO RANGE FROM THE MID 60S IN THE WEST/NW
PIEDMONT (WESTERN PERIPHERY OF LEE TROUGH) TO NEAR 70F IN THE
SANDHILLS/COASTAL PLAIN (EASTERN PERIPHERY OF LEE
TROUGH)...ANTICIPATE SEASONABLE MLCAPE VALUES AROUND 1500-2000 J/KG
DURING PEAK HEATING...PERHAPS UP TO 2500 J/KG OVER PORTIONS OF THE
COASTAL PLAIN. W/REGARD TO FORCING... A LEE SURFACE TROUGH WILL BE
PRESENT OVER CENTRAL NC...IN VICINITY OF THE HWY 1 CORRIDOR. IN THE
UPPER LEVELS...THE AFOREMENTIONED SHORTWAVE ENERGY UPSTREAM IN
KY/WV/VA AT 15Z IS PROGGED TO PROGRESS SLOWLY SOUTHWARD THROUGH
CENTRAL NC BETWEEN 21Z THIS AFTERNOON AND 03Z TONIGHT. THE LATEST
HIGH-RES CONVECTION ALLOWING MODELS SUGGEST A POTENTIAL FOR ISOLD
CONVECTION BETWEEN 18-21Z IN VICINITY OF THE LEE TROUGH...WITH THE
BEST COVERAGE GENERALLY BETWEEN 21Z THIS AFTERNOON AND 03Z TONIGHT.
GIVEN SEASONABLE INSTABILITY...A LEE SURFACE TROUGH AS A LOW-LEVEL
FOCUS...SHORTWAVE ENERGY PROGRESSING SOUTHWARD INTO THE AREA
AROUND/SHORTLY AFTER PEAK HEATING...AND HIGH-RES CONVECTION ALLOWING
MODELS INDICATING AT LEAST SCATTERED CONVECTION...HAVE UPPED PRECIP
CHANCES TO 40% EVERYWHERE THIS AFT/EVE. WILL INDICATE PRECIP CHANCES
DECREASING BY MIDNIGHT AS THE AFOREMENTIONED SHORTWAVE PROGRESSES
SLOWLY SOUTHWARD TOWARD SC AND IN ANTICIPATION OF CONVECTIVE
OVERTURNING/STABILIZATION. ISOLATED CONVECTION CANNOT BE RULED OUT
AFTER MIDNIGHT DEPENDING ON COVERAGE LATER THIS AFT/EVE AND WHETHER
OR NOT ADDITIONAL DISTURBANCES PROGRESS INTO THE AREA VIA NW FLOW
ALOFT...AND WILL KEEP A SLIGHT CHANCE OF SHOWERS/STORMS IN THE
FORECAST EVERYWHERE THROUGH THE REMAINDER OF THE NIGHT.

SEVERE WEATHER THREAT:
16Z SPC MESOANALYSIS INDICATED MLCAPE VALUES RANGING FROM 1500-2500
J/KG...WITH LITTLE TO NO CIN. DIURNAL CU HAS JUST BEGUN TO DEVELOP
IN VICINITY OF THE LEE TROUGH OVER MOORE/LEE/CHATHAM COUNTIES AS OF
1645Z. ALTHOUGH ISOLD CONVECTION WILL BE POSSIBLE IN VICINITY OF THE
LEE TROUGH BETWEEN 18-21Z...EXPECT THE BEST CHANCE FOR CONVECTION IN
THE 21-03Z TIME FRAME AS SHORTWAVE ENERGY APPROACHES FROM THE NORTH.
0-6 KM SHEAR VALUES ARE PROGGED TO RANGE FROM 15-25 KT...SUPPORTIVE
OF MULTICELL ORGANIZATION AT BEST. HOWEVER...GIVEN A POTENTIAL FOR
STRONG COLD POOLS IN ASSOC/W HIGH DCAPE (1000-1500 J/KG) AND
RELATIVELY LARGE (~30F) SURFACE T/TD SPREADS...ISOLD TO SCT
CONVECTION COULD ORGANIZE ALONG OUTFLOW AND BECOME MORE
WIDESPREAD...ESPECIALLY IF COVERAGE IS MINIMAL PRIOR TO MAX HEATING
(~21Z) AND A RELATIVELY UNTOUCHED AIRMASS IS IN PLACE WHEN THE
BETTER UPPER LEVEL FORCING WILL BEGIN TO ARRIVE FROM THE NORTH. WITH
THE ABOVE IN MIND...EXPECT A POTENTIAL FOR ISOLD SEVERE STORMS WITH
A PRIMARY THREAT OF DAMAGING WINDS. THE THREAT APPEARS GREATEST
BETWEEN 4 PM THIS AFTERNOON AND MIDNIGHT TONIGHT. -VINCENT

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
AS OF 220 PM WEDNESDAY...

CENTRAL NC REMAINS ON THE EASTERN PERIPHERY OF A SLOWLY BUILDING
MISSOURI ALLEY RIDGE ON THURSDAY AND THURSDAY NIGHT. FLOW AT LOW AND
MID LEVELS IS FROM THE NORTHWEST SUPPORTS THE MAINTENANCE OF A LEE
TROUGH ACROSS THE PIEDMONT OF THE CAROLINAS AND VIRGINIA. LARGE
SCALE FORCING FOR ASCENT IS GENERALLY LACKING BUT BOTH THE NAM AND
GFS INDICATE A SUBTLE WAVE IN THE NW FLOW MOST COHERENT AT 850/700
MB AS WELL AS ALOFT ON THE 1.5 PV SURFACE. IN ADDITION...LOW LEVEL
FORCING ASSOCIATED WITH THE LEE TROUGH AND PERHAPS DIFFERENTIAL
HEATING IN THE MOUNTAINS AND THE SEABREEZE WILL BE SUFFICIENT FOR
WIDELY SCATTERED CONVECTION. UPSTREAM CONDITIONS APPEAR FAVORABLE
FOR MCS DEVELOPMENT IN THE OHIO VALLEY WITH THAT CONVECTION LIKELY
TO SPILL SOUTHEAST AND POTENTIAL MOVING INTO THE NW PIEDMONT AFTER
MIDNIGHT ON THURSDAY NIGHT.

THICKNESS VALUES ON THURSDAY CLIMB TO BETWEEN 1440-1450M WITH 850 MB
TEMPS AROUND 22-23 DEG C. WITH SUFFICIENT INSOLATION...HIGH
TEMPERATURES SHOULD CLIMB INTO THE 98-101 RANGE. WITH DEWPOINTS
HOLDING IN THE UPPER 60S/LOWER 70S EAST OF THE LEE TROUGH...HEAT
INDEX VALUES WILL PEAK AT AROUND 105 DEGREES...PLAN ON ISSUING A
HEAT ADVISORY FOR THE COASTAL PLAIN AND SANDHILLS FOR THURSDAY
AFTERNOON AND EVENING. LOWS THURSDAY NIGHT SHOULD RANGE IN THE MID
70S. -BLAES

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
AS OF 310 PM WEDNESDAY...

NEAR RECORD HIGHS AND HEAT INDEX VALUES WELL OVER 100 FRIDAY THROUGH
SUNDAY WILL GIVE WAY TO COOLER AND WETTER WEATHER DURING THE
BEGINNING OF THE WORK WEEK.

THE UPPER AIR PATTERN DURING THE FIRST HALF OF THE EXTENDED RANGE
FEATURES A LARGE RIDGE OF HIGH PRESSURE ALOFT CENTERED ACROSS THE
MISSOURI VALLEY ON FRIDAY AND SATURDAY THAT PERSISTS INTO SUNDAY
WITH A MODEST SURFACE TROUGH ACROSS NC AND VA. THE AIR MASS DURING
THIS PERIOD WILL BE HOT BUT NOT NEARLY AS HOT AS THE PERIOD LAST
WEEK.  AFTERNOON THICKNESS VALUES CLIMB INTO THE 1440-1450M RANGE
WITH 850 MB TEMPS RANGING BETWEEN 22-24 DEG C DURING THE PERIOD. THE
WARMEST AIR MASS WILL EXTEND ACROSS VA INTO WV/NW NC INTO THE OHIO
VALLEY. HIGH TEMPS WILL RANGE BETWEEN 96-101 ALL THREE DAYS WITH
SATURDAY LIKELY THE HOTTEST DAY AND SUNDAY THE COOLEST. WITH
DEWPOINTS THAT RANGE IN THE UPPER 60S TO LOWER 70S DURING THE
AFTERNOON HOURS ON ALL THREE DAYS...HEAT INDEX VALUES WILL APPROACH
OR SLIGHTLY EXCEED 105 FOR A FEW HOURS EACH DAY...MAINLY ACROSS THE
COASTAL PLAIN...SANDHILLS AND THE EASTERN PIEDMONT.

DO NOT EXPECT MUCH WIDESPREAD CONVECTION DURING THE PERIOD BUT EACH
DAY WILL FEATURE THE THREAT OF ISOLATED CONVECTION. THE GREATEST
CHANCE OF THUNDERSTORMS DURING THE PERIOD WILL BE ON FRIDAY WHEN A
WEAK SHORTWAVE DROPS SOUTH ACROSS THE MID ATLANTIC...THE GFS/ECMWF
SUGGEST A STRONGER FEATURE THAN THE NAM. THE ENVIRONMENT ACROSS
CENTRAL NC ON FRIDAY FEATURES STEEP LOW AND FAIRLY STEEP MID LAYER
LAPSE RATES ALONG WITH A MODEST WIND FIELD AND VERY LITTLE SHEAR.
UPPER HEIGHTS BEGIN TO DROP ON SUNDAY AND THE UPPER FLOW BECOMES
MORE NORTHWESTERLY SUGGESTING SOME MCS ACTIVITY IN THE OH VALLEY
HAVE A BETTER CHANCE TO IMPACT MAINLY THE NORTHERN LOCATIONS SUNDAY
AFTERNOON AND EVENING.

THE RIDGE AXIS ACROSS THE MID ATLANTIC RETREATS ON MONDAY AS
TROUGHING DEVELOPS ACROSS THE NORTHEAST AND THE CENTER OF THE RIDGE
RETROGRADES INTO THE ROCKY MOUNTAINS. A COLD FRONT DROPS INTO VA
AND NC ON MONDAY AND DROPS INTO THE CAROLINAS ON TUESDAY AND
WEDNESDAY. THIS FEATURE SHOULD BE SUFFICIENT TO INITIATE AT LEAST
SCATTERED CONVECTION AND THIS NECESSITATES POPS IN THE 30-50
PERCENT RANGE. A COOLER AIRMASS SHOULD TRICKLE INTO THE REGION
WITH TEMPERATURES DROPPING TO NEAR NORMAL. HIGHS ON TUESDAY AND
WEDNESDAY WILL RANGE IN THE UPPER 80S TO LOWER 90S. -BLAES
&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 145 PM
WEDNESDAY...

24-HR TAF PERIOD:
OUTSIDE OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS LATER
THIS AFTERNOON AND EVENING...EXPECT VFR CONDITIONS AND LIGHT WINDS
TO PREVAIL. THE BEST CHANCE FOR SHOWERS/STORMS IS EXPECTED TO BE
BETWEEN 21Z THIS AFTERNOON AND 03Z TONIGHT AS AN UPPER LEVEL
DISTURBANCE PROGRESSES INTO CENTRAL NC FROM THE NORTH. ANY STORMS
THAT DEVELOP WILL BE CAPABLE OF PRODUCING SURFACE WIND GUSTS AS HIGH
AS 35-50 KNOTS. IT IS DIFFICULT TO ANTICIPATE THE EXACT EVOLUTION OF
CONVECTION (AND WHETHER OR NOT INDIVIDUAL TERMINALS WILL BE
AFFECTED) THIS AFT/EVE...AND HAVE OPTED TO ACCOUNT FOR IT BY
INCLUDING A TEMPO GROUP DURING THE MOST LIKELY 4-HR PERIOD FOR
CONVECTION TO DEVELOP (AS OUTLINE IN NEAR TERM SECTION OF AFD).
ISOLATED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE DURING THE
OVERNIGHT PERIOD (AFTER MIDNIGHT)...THOUGH PROBABILITIES ARE LOWER
THAN THIS AFT/EVE.

LOOKING AHEAD:
ABOVE NORMAL TEMPERATURES WITH PRIMARILY AFTERNOON/EVENING CHANCES
FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE REMAINDER OF
THE WEEK INTO THE WEEKEND IN ASSOCIATION WITH N/NW FLOW ALOFT ON THE
EASTERN PERIPHERY OF AN UPPER LEVEL RIDGE OVER THE CENTRAL CONUS.
OTHERWISE...ANTICIPATE VFR CONDITIONS TO PREDOMINATE. -VINCENT

&&

.CLIMATE...
HIGH TEMPERATURE RECORDS AND YEAR RECORD LAST SET.

RALEIGH-DURHAM...      GREENSBORO...

07/04    99    2011        98    1970
07/05   102    1999        98    1990
07/06   102    1999       100    1977
07/07   102    2010       101    1977
07/08   103    1977       102    1977

FAYETTEVILLE...
07/04    98    1953
07/05   101    2002
07/06    99    1990
07/07   103    2010
07/08   102    1977

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 11 AM TO 9 PM EDT THURSDAY FOR NCZ011-027-
028-042-043-077-078-085-086-088-089.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...BLAES
LONG TERM...BLAES
AVIATION...VINCENT
CLIMATE...
Hazardous weather outlook, Jul 4, 3:02 PM EDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
302 PM EDT WED JUL 4 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-051545-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
302 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY
MID TO LATE AFTERNOON AND PERSIST INTO THIS EVENING AS AN UPPER
LEVEL DISTURBANCE APPROACHES THE AREA FROM THE NORTH. A FEW
ISOLATED STORMS COULD BECOME SEVERE...WITH A PRIMARY THREAT OF
DAMAGING WINDS AND PEA TO NICKEL SIZE HAIL. THE THREAT FOR ISOLATED
SEVERE WEATHER WILL BE GREATEST BETWEEN 4 PM THIS AFTERNOON AND
MIDNIGHT TONIGHT.

RESIDENTS OF CENTRAL NORTH CAROLINA WITH OUTDOOR PLANS THIS
AFTERNOON AND EVENING ARE URGED TO PAY CLOSE ATTENTION TO THE
WEATHER...AND TO BE PREPARED FOR SCATTERED THUNDERSTORMS WITH
DANGEROUS CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL AND
GUSTY WINDS IN EXCESS OF 35 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE DURING
THE AFTERNOON AND EVENING HOURS ON BOTH THURSDAY AND FRIDAY. ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...
WITH A PRIMARY THREAT OF DAMAGING WINDS. ADDITIONALLY...HIGH
TEMPERATURES ARE EXPECTED TO REMAIN IN THE UPPER 90S TO NEAR 100
DEGREES THURSDAY THROUGH THE WEEKEND...WITH HEAT INDICES BETWEEN
100 AND 105 DEGREES. A HEAT ADVISORY MAY BE NEEDED FOR PORTIONS OF
THE AREA THURSDAY INTO THE WEEKEND.

VINCENT

In the hours before

Local storm report, Jul 4, 2:38 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
238 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             6 N CENTERVILLE         36.27N  78.09W
07/01/2012  E1.00 INCH       WARREN             NC   PUBLIC

            QUARTER SIZE HAIL

&&

EVENT NUMBER RAH1200513

SEC
Special weather statement, Jul 4, 2:53 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
253 PM EDT WED JUL 4 2012

NCZ077-041930-
HARNETT-
253 PM EDT WED JUL 4 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS HARNETT COUNTY THROUGH 330
PM EDT...

AT 253 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LILLINGTON...MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BUIES
CREEK...COATS...AND ERWIN.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
LOCALLY HEAVY RAINFALL AND PONDING OF WATER ON ROADWAYS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3535 7889 3554 7879 3551 7868 3550 7869
      3550 7867 3547 7865 3545 7862 3540 7860
      3533 7853 3531 7854 3530 7858 3528 7858
      3526 7860
TIME...MOT...LOC 1853Z 285DEG 11KT 3542 7878

VINCENT
Special weather statement, Jul 4, 3:22 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
322 PM EDT WED JUL 4 2012

NCZ075>077-042030-
MOORE-LEE-HARNETT-
INCLUDING THE CITIES OF...SOUTHERN PINES...SANFORD...LILLINGTON
322 PM EDT WED JUL 4 2012

...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING OVER
THE SANDHILLS...

AT 315 PM EDT...DOPPLER RADAR INDICATED SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS OVER MOORE...LEE AND HARNETT COUNTIES...
MOVING EAST SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT CAN EXPECT SHOWERS AND THUNDERSTORMS THROUGH
430 PM INCLUDE...SANFORD AND LILLINGTON.

LOCALLY HEAVY RAINFALL...DANGEROUS CLOUD TO GROUND LIGHTNING AND
WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE IN ASSOCIATION WITH ANY
THUNDERSTORMS. WIND GUSTS AS HIGH AS 45 MPH ARE CAPABLE OF
KNOCKING DOWN TREE LIMBS AND OUTDOOR TENTS...IN ADDITION TO
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS. BE PREPARED TO MOVE INSIDE AT THE
FIRST SOUND OF THUNDER. IF YOU ARE CLOSE ENOUGH TO HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

VINCENT
Special weather statement, Jul 4, 3:33 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
333 PM EDT WED JUL 4 2012

NCZ041-042015-
WAKE-
333 PM EDT WED JUL 4 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY THROUGH 415 PM
EDT...

AT 333 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
RALEIGH...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FALLS LAKE...RALEIGH...
NEW HOPE...KNIGHTDALE.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 540 BETWEEN EXITS 7 AND 26.

THIS INCLUDES US HIGHWAY 1 BETWEEN EXITS 95 AND 101.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3584 7831 3559 7868 3575 7889 3604 7865
TIME...MOT...LOC 1933Z 296DEG 10KT 3587 7864

ELLIS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:06 PM EDTSpecial Weather StatementRAHWake54 min
Jul 3, 8:08 PM EDTSpecial Weather StatementRAHStanly67 min
Jul 3, 8:48 PM EDTSpecial Weather StatementRAHMontgomery57 min
Jul 3, 9:04 PM EDTSpecial Weather StatementRAHWake56 min
Jul 3, 9:12 PM EDTSpecial Weather StatementRAHHarnett63 min
Jul 3, 9:43 PM EDTSpecial Weather StatementRAHJohnston62 min
Jul 4, 2:53 PM EDTSpecial Weather StatementRAHHarnett37 min
Jul 4, 3:33 PM EDTSpecial Weather StatementRAHWake42 min
Jul 4, 4:14 PM EDTSevere Thunderstorm WarningRAHNash, Wilson46 min
Jul 4, 4:17 PM EDTSevere Thunderstorm WarningRAHWake43 min
Jul 4, 4:31 PM EDTSpecial Weather StatementRAHCumberland59 min
Jul 4, 4:35 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Moore55 min
Jul 4, 4:46 PM EDTSpecial Weather StatementRAHWilson59 min
Jul 4, 4:53 PM EDTSpecial Weather StatementRAHFranklin67 min
Jul 4, 4:54 PM EDTAreal Flood AdvisoryRAHWake71 min
Jul 4, 5:05 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson40 min
Jul 4, 5:09 PM EDTSpecial Weather StatementRAHWake66 min
Jul 4, 5:12 PM EDTSevere Thunderstorm WarningRAHNash, Wilson28 min
Jul 4, 5:23 PM EDTSevere Thunderstorm WarningRAHEdgecombe67 min
Jul 4, 5:31 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke44 min
Jul 4, 5:43 PM EDTSpecial Weather StatementRAHFranklin62 min
Jul 4, 6:12 PM EDTSevere Thunderstorm WarningRAHFranklin, Halifax, Nash, Warren48 min
Jul 4, 6:19 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash36 min
Jul 4, 6:39 PM EDTSpecial Weather StatementRAHHoke, Scotland66 min
Jul 4, 6:42 PM EDTSevere Thunderstorm WarningRAHFranklin, Halifax, Vance, Warren22 min
Jul 4, 6:59 PM EDTSpecial Weather StatementRAHMontgomery, Richmond61 min
Jul 4, 7:05 PM EDTSpecial Weather StatementRAHFranklin55 min

Nearby

Heat Advisories in North Carolina, 2012Every heat advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.